Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 67, NWS Charleston, SC

June 27, 1997Evans County, Tattnall County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jun 27, 1997, 8:02 PM EDT for Evans County, Tattnall County, Georgia. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 1997, 8:02 PM EDT (00:02 UTC)
Expired
Jun 27, 1997, 8:45 PM EDT
In force
43 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Evans County, GA, Tattnall County, GA

The radar

The Charleston,SC radar (KCLX), 107 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 8:15 PM EDTThunderstorm Wind 50Mendes, GATrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KNIP), launched 00:00Z, 0.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1997-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 759 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1997-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
759 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

453 
WUUS1 KCHS 280004 RRA
SVRCHS
GAC109-267-280045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
802 PM EDT FRI JUN 27 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  845 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN  GEORGIA
 
   ...EVANS COUNTY...TATTNALL COUNTY
 
AT 8 PM A SEVERE THUNDERSTORM HAD RAPIDLY DEVELOPED JUST NORTHEAST OF
REIDSVILLE ALONG HIGHWAY 280. THIS STORM WILL PRODUCE STRONG GUSTY WINDS
IN EXCESS OF 60 MPH...TORRENTIAL RAIN...FREQUENT LIGHTNING AND POSSIBLE
LARGE HAIL AS IT MOVES NEAR MANASSAS...AND NEAR THE TOWNS OF HAGAN AND
CLAXTON IN EVANS COUNTY.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DONT USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:53 PM EDT, 6 hours 9 minutes earlier.

Area forecast discussion, Jun 27, 1:53 PM EDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
150 PM EDT FRI JUN 27 1997

NEW MODEL RUN MORE LINE THIS TIME...AND IT DOESNT LOOK GOOD FOR SRN SC
AND SE GA OVER THE WEEKEND. CD FNT OVER UPSTATE WL SAG S TNGT AND LIKELY
STALL OUT SOMEWHERE BETWEEN NBC AND SSI. FNT WL BE STNRY SAT...THEN
BEGIN TO MV N SUN AS NEXT S/W MOVES INTO OH VLY. SCT TSRA BEGINNING TO
FORM OVER NE SC AND SE GA. THINK SVR THREAT THRU TNGT IS MINIMAL WITH
WEAK UPR DYNAMICS AND WEAK SHEAR...BUT CUD BE SUM FLOODING PTNTL WITH
SLOW MOVEMENT AND HI PWAT'S. MODELS CARRY WEAK UVV ACROSS AREA THRU 12Z
SUN. IN ANY EVENT...WL NEED TO CARRY HIER THAN NORMAL POPS THRU SUN
(50-60). ERLY FLOW WL TEND TO STABILIZE BL SAT/SUN...BUT WITH FNT
CLOSEBY WL NEED TO CARRY A MENTION OF THUNDER THRU SUN. FWC/FAN TEMPS
IN LINE AND WL ACCEPT. PRS GRAD WL REMAIN WEAK THRU SUN AND BL WINDS
ARE NOT HI...SO THINK WE CAN KEEP CWF FORECAST BLO SCA CRIT THRU PD.

CCF
CHS APT     72/84/72/85  6545
CHS CITY    75/81/75/82
INLND CTYS  71/84/70/84
SAV APT     72/85/72/86  6545

        S COAST /CHS-NBC/
.TONIGHT...SHOWERS AND THUNDERSTORMS LIKELY. LOW 70 TO 75. LIGHT WIND.
CHANCE OF RAIN 60 PERCENT.
.SATURDAY...MOSTLY CLOUDY WITH A 50 PCT CHANCE SHOWERS AND
THUNDERSTORMS. HIGH 80 TO 85. EAST WIND 10 TO 15 MPH.
.SATURDAY NIGHT...MOSTLY CLOUDY WITH A 40 PERCENT CHANCE OF SHOWERS OR
THUNDERSTORMS. LOW 70 TO 75.
.SUNDAY...MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS. HIGH 80 TO 85.

CWF
.TONIGHT...VARIABLE WIND 10 KT BECOMING NE 15 KT LATE. SEAS 3 FT.
SCATTERED SHOWERS AND TSTMS WITH VSBY BELOW 1 NM.
.SAT...E WIND 15 KT. SEAS 4 FT. SCATTERED SHOWERS AND TSTMS WITH VSBY
BELOW 1 NM.
.SAT NIGHT AND SUN...SE WIND 15 KT. SEAS 4 FT. SCATTERED SHOWERS AND
TSTMS.

TJR

In the hours before

Local storm report, Jun 27, 7:30 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SOUTH CAROLINA
730 PM EDT FRI JUN 27 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    CRESENT                   GA   WIND DAMAGE
06/27/97   MCINTOSH                       TREES DOWNED, COUNTY
                                          DISPATCH REPORT.
                                          DISPATCH REPORT.

MJR
Local storm report, Jun 27, 7:33 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SOUTH CAROLINA
730 PM EDT FRI JUN 27 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    CRESENT                   GA   WIND DAMAGE
06/27/97   MCINTOSH                       TREES DOWNED, COUNTY
                                          DISPATCH REPORT.
                                          DISPATCH REPORT.

MJR
^

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 9:06 PM EDTSevere Thunderstorm WarningCHSBulloch, Effingham39 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.